Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 27, 2006

July 27, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm moved across Carbon County, PA during the late afternoon hours of July 27th. Strong winds generated from the storm knocked down a tree as well as power lines in Albrightsville at 4:49 PM EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm moved across Carbon County, PA during the late afternoon hours of July 27th. Strong winds generated from the storm knocked down a tree as well as power lines in Albrightsville at 4:49 PM EDT. The downed tree and wires partially blocked Fund Grove Drive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT THU JUL 27 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
CONVECTION FIRING ACROSS CENTRAL AND WESTERN PA THIS AFTERNOON.
THERE ARE ABUNDANT CAPES ACROSS OUR AREA ATTM, BUT NOT MUCH IN THE
WAY OF A TRIGGER TO GET THINGS GOING. CAPE VALUES BETWEEN 2500 AND
3000 J/KG ACCORDING TO LAPS AT 18Z. IN A FEW HOURS, I EXPECT SOME
SCATTERED ACTIVITY TO DEVELOP ACROSS OUR AREA...SO I WILL KEEP THE
CHC POPS FOR THE EVENING. THE WRF AND GFS MODELS ARE BOTH SHOWING A
SHORT WAVE OVER SW PA THAT WILL CROSS JUST TO OUR NORTH THIS
EVENING. DECIDED TO EXTEND THE 40 POP PAST THE EVENING AND INTO THE
OVERNIGHT TO BETTER ALIGN WITH SURROUNDING OFFICES. THE STORMS THIS
EVENING AND TONIGHT ARE LIKELY TO PRODUCE LOCALLY GUSTY WINDS AND
DOWNPOURS SINCE THEY MAY BE FAIRLY SLOW MOVING. LOCALIZED FLOODING
POSSIBLE CONSIDERING THE HIGH PRECIPITABLE WATER VALUES.

SPC HAS PLACED PARTS OF OUR NORTHERN COUNTIES IN SLIGHT RISK FOR
FRIDAY. GFS SHOWS THE TAIL OF UPPER JET MAX SWINGING THROUGH DURING
THE TIME OF PEAK HEATING AND WITH THIS AIR MASS...THIS OUTLOOK LOOKS
GOOD. WE INTEND ON ISSUING A SPECIAL WEATHER STATEMENT (PHLSPSPHI)
BOTH TO CALL ATTENTION  TO THE SEVERE WEATHER THREAT TOMORROW AND
THE THE INCREASING HEAT AND HUMIDITY THIS WEEKEND. HEAT INDICES
WILL BE IN THE UPPER 90S BOTH TOMORROW AND SATURDAY. THE INDICES
WILL PROBABLY NOT REACH ANY WARNING LEVEL TOMORROW WITH THE
ABUNDANCE OF CLOUDS AND SHOWERS THAT WILL BE ACROSS THE AREA. ON
SATURDAY, WE WILL BE ON THE BACK SIDE OF A DEPARTING DISTURBANCE, SO
DEW POINTS WILL PROBABLY BE A BIT LOWER WITH NW WINDS.

THE VORT MAX EXITS JUST IN TIME TO GIVE A DRY DAY FOR SATURDAY. I
WILL KEEP THE DRY FCST FROM THE PREVIOUS SHIFT. IT WILL CONTINUE TO
BE HOT AND HUMID WITH MAX TEMPS IN THE MID 90S AND HEAT INDICES
CLOSER TO 100. HOT WEATHER CONTINUES INTO SUNDAY AND I HAVE ONLY
INDICATED SLIGHT CHC POPS FOR NOW. CONFIDENCE IN MODELS FOR
DETERMINING THE AREAS/CHANCES FOR CONVECTION DWINDLE AFTER SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BERMUDA HIGH IN CONTROL OF THE WEATHER DURING THE EXTENDED PERIOD.
THIS WILL BRING A HEAT WAVE TO MANY AREAS THAT WILL BEGIN IN THE
SHORT TERM. DAYTIME MAXIMUM TEMPERATURES WILL REACH THE LOW TO MID
90S EACH DAY IN MOST AREAS (EXCEPT THE SHORE AND POCONOS). DEW POINT
TEMPERATURES WILL GENERALLY BE AROUND 70 DEGREES TOO...SO HEAT
INDICES IN THE 95 TO 105 RANGE WILL BE IN THE GRIDS FOR THE EXTENDED
PERIODS. THE H5 HEIGHTS FROM THE GFS AND ECMWF MODELS SHOW BUILDING
MONDAY AND TUESDAY AND THEN SLOWLY DECREASING AFTER THAT.
ACCORDINGLY...OUR FCST FOR MOST AREAS WILL BE DRY MON AND TUE WITH
THE BUILDING RIDGE. DECIDED THAT IT WAS BEST TO LEAVE A FEW ISOLATED
THUNDERSTORMS IN THE NORTHERN AREAS...CLOSEST TO THE STORM TRACK.
CHC OR SLIGHT CHC POPS USED MORE EXTENSIVELY WED AND THU AS THE
UPPER HEIGHTS BEGIN TO FALL AND A SFC FRONT WILL BE MEANDERING OVER
NY STATE.

&&

.AVIATION...
FOR THE TAFS WEVE TRIED TO HIGHLIGHT THE MOST LIKELY TWO HOURS FOR
TSTMS BY INCLUDING A TEMPO GROUP WITH A MODERATE RAIN SHOWER AND
CUMULONIMBUS.  FOR KRDG THOSE TWO HOURS ARE FROM 5 TO 7 PM, FOR KABE
AND KILG 6 TO 8 PM, FOR KPHL/KPNE/KTTN/KMIV 7 TO 9 PM, AND FOR KACY
8 TO 10 PM.  BASICALLY, WEVE TIMED THE ARRIVAL OF THE BROKEN LINE
OF CONVECTION THAT EXTENDED FROM AROUND ELMIRA TO WILLIAMSPORT TO
MARTINSBURG AT 2:30 PM.  SOME SPOTTY CONVECTION HAD BROKEN OUT AHEAD
OF THE LINE IN THE LOWER SUSQUEHANNA VALLEY.  WELL CONTINUE TO
MONITOR THE SITUATION AND ADJUST THE TAFS IF NEED BE.

ONCE THE MAIN THREAT OF CONVECTION MOVES THROUGH OUR REGION THIS
EVENING, THERE COULD BE TWO OR THREE HOURS OF LINGERING SCATTERED
SHOWERS.  THERE REMAINS A CHANCE FOR SHOWERS AND TSTMS OVERNIGHT.
HOWEVER, THE PROBABILITY SEEMS TO DECREASE BEYOND MIDNIGHT SO WE
HAVE NOT INCLUDED ANY PRECIP FOR THE LATE NIGHT HOURS.

FOR THE HOURS AROUND DAYBREAK, WEVE HINTED AT SOME LIGHT FOG AND
STRATUS AT MOST OF OUR TAF SITES.  ITS FORMATION WILL BE LARGELY
DEPENDENT UPON THE AMOUNT OF RAIN THAT ACTUALLY FALLS THIS EVENING
AT ANY GIVEN LOCATION.

WEVE IMPROVED MOST OF OUR TAF SITES BACK TO VFR CONDITIONS DURING
THE COURSE OF FRIDAY MORNING.  WE DID KEEP SOME HAZE FOR KRDG, KTTN
AND KMIV.  WE THEN EXPECT ANOTHER ROUND OF TSTMS FOR FRIDAY
AFTERNOON.

&&

.MARINE...
THE BERMUDA HIGH SHOULD CONTINUE TO INFLUENCE OUR MARINE AREA TO
SOME DEGREE FOR THE NEXT SEVERAL DAYS.  A SURFACE TROUGH FROM THE
WEST IS EXPECTED TO MAKE SOME HEADWAY INTO THE MARINE AREA ON FRIDAY
NIGHT WITH THE BERMUDA HIGH FORECAST TO REASSERT ITSELF ON SATURDAY.
ANOTHER SURFACE TROUGH IS EXPECTED LATE ON SUNDAY, AGAIN WITH A
QUICK RETURN OF THE INFLUENCE OF THE BERMUDA HIGH FOR THE EARLY PART
OF THE NEW WEEK.

ALL IN ALL, IT SEEMS LIKE A TYPICAL SUMMER TIME PATTERN WITH WIND
SPEEDS REMAINING MAINLY BETWEEN 5 AND 15 KNOTS AND WAVES ON OUR
OCEAN WATERS STAYING BETWEEN 2 AND 4 FEET.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jul 27, 1:50 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 AM EDT THU JUL 27 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
250 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TSTMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANY THUNDERSTORMS THAT FORM COULD HAVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO FORM FRIDAY AFTERNOON. SOME OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAIN, STRONG GUSTY AND POSSIBLY
DAMAGING WINDS AND HAIL. THE STORM PREDICTION CENTER HAS PLACED
PARTS OF NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA INTO A
SLIGHT RISK FOR SEVERE THUNDERSTORMS.

HOT AND HUMID WEATHER IS EXPECTED FROM SATURDAY THROUGH WEDNESDAY.
HEAT INDICIES ARE EXPECTED TO BE WELL INTO THE 90S AND COULD REACH
100, ESPECIALLY OVER SOUTHEAST PENNSYLANIA, SOUTHERN NEW JERSEY,
DELAWARE AND NORTHEAST MARYLAND. COASTAL AREAS WILL BE HUMID BUT
NOT QUITE AS WARM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAUBER

In the hours before

Special weather statement, Jul 27, 2:52 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EDT THU JUL 27 2006

NJZ001-007>010-012-015-PAZ054-055-060>062-068-069-071-281200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-PHILADELPHIA-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
NORRISTOWN...DOYLESTOWN
352 PM EDT THU JUL 27 2006

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE FRIDAY...AND A RETURN TO
THE HEAT AND HUMIDITY NEXT WEEK...

HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL MAINTAIN A SOUTH TO
SOUTHWEST FLOW OF HOT AND HUMID AIR ACROSS THE MID ATLANTIC
REGION. TEMPERATURES TODAY WILL CLIMB INTO THE 90S WITH THE HEAT
INDEX...OR COMBINATION OF HEAT AND HUMIDITY...INTO THE UPPER 90S
IN SOME AREAS.

ON FRIDAY...THERE WILL BE SOME RELIEF BUT IN THE FORM OF HEAVY
THUNDERSTORMS WHICH MAY TURN SEVERE IN THE AFTERNOON. A FRONT WILL
MOVE THROUGH THE REGION IN THE AFTERNOON AND EVENING HOURS AND ANY
THUNDERSTORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...TORRENTIAL
RAINS...HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR THIS
REASON THE AREA HAS BEEN PLACED IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS BY THE SEVERE STORM PREDICTION CENTER. THE MOST LIKELY
TIME PERIOD FOR SEVERE WEATHER WILL BE IN THE AFTERNOON AND EVENING
HOURS.

THE NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE ENOUGH
CLOUDINESS TO KEEP THE TEMPERATURES FROM REACHING TOO FAR INTO THE
90S BUT IT WILL BE HUMID. AND...WITH THE PASSAGE OF THE FRONT AND
NORTHWEST WINDS...THE TEMPERATURES WILL BE WARM ON SATURDAY BUT THE
HUMIDITY LOW. THE WEEKEND THEREFORE WILL BE TOLERABLE INSTEAD OF
OPPRESSIVE.

HOWEVER...THE HEAT AND HUMIDITY WILL RETURN THE BEGINNING OF THE
WORK WEEK. TEMPERATURES WILL CLIMB INTO THE 90S AND THE HUMIDITY TO
THE POINT WHERE THE COMBINED EFFECT OR HEAT INDEX MAY MAXIMIZE INTO
THE 100 TO 105 DEGREE RANGE. THIS OPPRESSIVE COMBINATION WILL
CONTINUE INTO WEDNESDAY...WHEN ANOTHER FRONT DROPS THROUGH THE
REGION.

IN SHORT...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH TONIGHT...A
CHANCE OF SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING ON
FRIDAY...AND A RETURN TO THE OPPRESSIVE HEAT AND HUMIDITY RETURNING
FOR THE WORK WEEK.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ067-070-
281200-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...FREEHOLD...SANDY HOOK...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...
ATLANTIC CITY...LONG BEACH ISLAND...WHARTON STATE FOREST...
WEST CHESTER...MEDIA
352 PM EDT THU JUL 27 2006

...A RETURN TO THE HEAT AND HUMIDITY NEXT WEEK...

HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL MAINTAIN A SOUTH TO
SOUTHWEST FLOW OF HOT AND HUMID AIR ACROSS THE MID ATLANTIC REGION.
TEMPERATURES TODAY WILL CLIMB INTO THE 90S WITH THE HEAT INDEX...OR
COMBINATION OF HEAT AND HUMIDITY...INTO THE UPPER 90S IN SOME AREAS.

ON FRIDAY...THERE WILL BE SOME RELIEF BUT IN THE FORM OF SHOWERS
AND THUNDERSTORMS. AT THIS TIME...THE STRONGEST STORMS ARE
EXPECTED TO REMAIN NORTH OF THIS IMMEDIATE AREA. A FRONT WILL
MOVE THROUGH THE REGION IN THE AFTERNOON AND EVENING HOURS AND
BRING SOME GUSTY WINDS AND TORRENTIAL RAIN WITH THE CONTINUOUS
CLOUD TO GROUND LIGHTNING. THE MOST LIKELY TIME PERIOD FOR HEAVY
THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING HOURS.

THE NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE ENOUGH
CLOUDINESS TO KEEP THE TEMPERATURES FROM REACHING TOO FAR INTO THE
90S BUT IT WILL BE HUMID. AND...WITH THE PASSAGE OF THE FRONT AND
NORTHWEST WINDS...THE TEMPERATURES WILL BE WARM ON SATURDAY BUT THE
HUMIDITY LOW. THE WEEKEND THEREFORE WILL BE TOLERABLE INSTEAD OF
OPPRESSIVE.

HOWEVER...THE HEAT AND HUMIDITY WILL RETURN THE BEGINNING OF THE
WORK WEEK. TEMPERATURES WILL CLIMB INTO THE 90S AND THE HUMIDITY TO
THE POINT WHERE THE COMBINED EFFECT OR HEAT INDEX MAY MAXIMIZE INTO
THE 100 TO 105 DEGREE RANGE. THIS OPPRESSIVE COMBINATION WILL
CONTINUE INTO WEDNESDAY...WHEN ANOTHER FRONT DROPS THROUGH THE
REGION.

IN SHORT...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH TONIGHT...A
CHANCE OF SEVERE THUNDERSTORMS JUST TO THE NORTH OF THE AREA IN
THE AFTERNOON AND EVENING ON FRIDAY...AND A RETURN TO THE
OPPRESSIVE HEAT AND HUMIDITY RETURNING FOR THE WORK WEEK.

EBERWINE/OHARA

The radar

The Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 27, 3:49 PM EST
Where
Carbon County, Albrightsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -75.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523024.